Kentucky, 2013

Damaging Wind in Kentucky, May 21, 2013

May 21, 2013 · NWS ILN · 1 event in 1 county or zone

A line of thunderstorms developed and moved eastward across Kentucky during the afternoon and early evening. Some of these storms were capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms developed and moved eastward across Kentucky during the afternoon and early evening. Some of these storms were capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 4:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 21, 4:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
520 PM EDT TUE MAY 21 2013

.SYNOPSIS...
WITH AN UNSTABLE AIRMASS IN PLACE SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE REGION THIS EVENING. THUNDERSTORMS WILL BE
PRESENT ACROSS THE AREA ON WEDNESDAY IN ADVANCE OF A COLD FRONT.
THE COLD FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY NIGHT
INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE SE
HALF OF THE FA. SURFACE ANALYSIS SHOWS THAT THIS IS IN AN AREA OF
HIGHER DEWPOINTS. DEWPOINTS ACROSS THE SE ARE IN THE MIDDLE TO
UPPER 60S WHILE ACROSS NW PORTIONS OF THE FA DEWPOINTS ARE DOWN TO
THE LOW TO MIDDLE 50S. ALTHOUGH CANNOT COMPLETELY RULE OUT SEVERE
ACTIVITY ACROSS NW PORTIONS OF THE FA...BELIEVE THAT THE BEST
CHANCE OF SEEING ISOLATED SEVERE STORMS THIS EVENING WILL BE SE OF
A LINE FROM KCVG TO KCMH. THERE IS BETTER INSTABILITY ACROSS THIS
AREA. DCAPE VALUES ARE ALSO DECENT ACROSS THIS AREA AND EXPECT THE
MAIN THREAT FROM THE STORMS TO BE DAMAGING WINDS. SOME HAIL WILL
ALSO BE POSSIBLE HOWEVER NOT EXPECTING A LOT OF LARGE HAIL. EXPECT
THE SEVERE THREAT TO DIMINISH AROUND SUNSET. SOME OF THE MODELS
ARE INDICATING A FEW STORMS MAY DEVELOP AND MOVE INTO EXTREME NW
PORTIONS OF THE LATER THIS EVENING INTO EARLY TONIGHT HOWEVER
BELIEVE THE THREAT IS MINIMAL DUE TO DRIER AIR IN PLACE.
ADDITIONAL THUNDERSTORM ACTIVITY WILL BEGIN TO MOVE INTO WESTERN
PORTIONS OF THE FA LATE DURING THE OVERNIGHT HOURS AND INTO THE
EARLY DAYTIME HOURS ON WEDNESDAY. WENT CLOSE TO GUIDANCE FOR LOW
TEMPERATURES OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE FA
DURING THE DAYTIME HOURS ON WEDNESDAY. THERE IS STILL SOME
QUESTION AS TO THE SEVERE POTENTIAL FOR WEDNESDAY. THERE IS BETTER
INSTABILITY ACROSS EASTERN PORTIONS OF THE FA FOR WEDNESDAY. IN
ADDITION STORMS WILL HOLD OFF A LITTLE LONGER ACROSS EASTERN
PORTIONS OF THE FA WHICH WILL ALLOW FOR SOME MORE HEATING. DUE TO
THIS BELIEVE THAT THE BETTER SEVERE THREAT WILL BE ACROSS EASTERN
PORTIONS OF THE FA FOR WEDNESDAY WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. PRECIPITATION COVERAGE ACROSS THE AREA
WILL DIMINISH DURING THE LATE EVENING HOURS HOWEVER SOME ISOLATED
ACTIVITY WILL STILL REMAIN POSSIBLE. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BEGIN TO MOVE INTO WESTERN PORTIONS OF THE FA
LATE IN THE OVERNIGHT HOURS WEDNESDAY NIGHT AS THE COLD FRONT
APPROACHES THE AREA.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SHOWERS ARE LIKELY TO DEVELOP MAINLY OVER NORTHERN LOCATIONS ON
THURSDAY AS A SHARP UPPER TROUGH AND COOL AIRMASS PUSH THROUGH THE
GREAT LAKES AND OHIO VALLEY. FRIDAY WILL BE DRY AND COOL WITH HIGH
PRESSURE CROSSING THE AREA. DRY WEATHER SHOULD CONTINUE ON SATURDAY
FOR MOST OF THE AREA EXCEPT FOR FAR SOUTHEAST COUNTIES WHERE A
DEVELOPING FRONTAL BOUNDARY MAY CAUSE A FEW SHOWERS.

FOR SUNDAY THROUGH TUESDAY...THAT FRONTAL BOUNDARY IS FORECAST TO
LINGER ACROSS KENTUCKY. THIS PATTERN WILL PROVIDE A CHANCE OF
SHOWERS EACH DAY TO THE SOUTHERN PART OF THE FORECAST AREA...WITH
NORTHERN LOCATIONS ENJOYING A PERIOD OF DRY WEATHER.

SLIGHTLY BELOW NORMAL HIGHS AVERAGING IN THE LOWER 70S ON THURSDAY
WILL BE FOLLOWED BY BELOW NORMAL 60S ON FRIDAY UNDER CLOUDS AND
SHOWERS. TEMPERATURES WILL THEN GRADUALLY REBOUND FROM SATURDAY
ONWARD...WITH HIGHS REACHING THE MID AND UPPER 70S BY TUESDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
CHANCE OF THUNDERSTORMS WILL BE THE MAIN AVIATION ISSUE THROUGH
THE TAF PERIOD. SHORT TERM TRENDS SUGGEST THAT THE POSSIBILITY OF
CONVECTION FOR THIS AFTERNOON AND EVENING IS DECREASING AT MOST OF
THE TERMINALS. BEST CHANCE APPEARS TO BE IN THE CINCINNATI AREA
AND EVEN THERE CONFIDENCE IS ONLY HIGH ENOUGH TO KEEP VCTS IN THE
TAFS. ELSEWHERE WILL HAVE TO CONTINUE TO MONITOR CONDITIONS BUT
PROBABILITY IS TOO LOW TO INCLUDE IN THE FORECAST.

GUSTY SOUTH SOUTHWEST WINDS WILL DIMINISH AFTER 00Z AND BACK
SOMEWHAT. EXPECT HIGH CLOUDS TO SPREAD OVER THE REGION. BUT IF
THESE ARE NOT TOO THICK THEN THERE IS THE POSSIBILITY OF SOME
LIGHT FOG AT KLUK.

WINDS WILL PICK UP AGAIN ON WEDNESDAY. THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS PRETTY MUCH ANY TIME AFTER 12Z BUT THE HIGHER
PROBABILITY WILL BE VERY LATE IN THE TAF PERIOD.

OUTLOOK...THUNDERSTORMS LIKELY WEDNESDAY AFTERNOON AND EVENING.
MVFR TO IFR CEILINGS POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING. MVFR CEILINGS POSSIBLE AGAIN THURSDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...CONIGLIO
AVIATION...
Hazardous weather outlook, May 21, 1:27 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
227 PM EDT TUE MAY 21 2013

INZ050-058-059-066-OHZ026-034-035-042>046-051>054-060>062-070-220900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-BUTLER-
227 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE THROUGH THE
AFTERNOON. HOWEVER THERE IS UNCERTAINTY HOW UNSTABLE AND ALSO
WHETHER THERE WILL BE ENOUGH OF A TRIGGER TO DEVELOP THUNDERSTORMS.
IF STORMS DO DEVELOP...THEN CONDITIONS MAY SUPPORT SOME STRONGER
STORMS THAT APPROACH SEVERE LIMITS. THE THREAT OF STRONG STORMS
WILL DIMINISH DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON WEDNESDAY.
SEVERE WEATHER WILL AGAIN BE POSSIBLE...WITH DAMAGING WINDS AND
LARGE HAIL AS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD REMAIN ALERT THROUGH THE AFTERNOON AND EARLY
EVENING. SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY.

INZ073>075-080-KYZ089>100-OHZ055-056-063>065-071>074-077>082-088-
220900-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-
ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
227 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

THE ATMOSPHERE ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE.
UNCERTAINTY REMAINS WHETHER THERE WILL BE ENOUGH OF A TRIGGER FOR
STORMS TO FORM. THE BEST CHANCE APPEARS TO BE IF STORMS MOVING
ACROSS SOUTHERN KENTUCKY CAN DEVELOP FURTHER NORTH INTO THE AREA.
GIVEN THE AMOUNT OF INSTABILITY...IF STORMS DO OCCUR THEN SOME OF
THEM COULD BECOME STRONG TO SEVERE. THE MAIN THREAT WOULD BE
DAMAGING STRAIGHT LINE WINDS ALTHOUGH SOME HAIL UP TO AN INCH IS
NOT OUT OF THE QUESTION. THE THREAT OF STRONGER STORMS WILL DIMINISH
DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON WEDNESDAY.
SEVERE WEATHER WILL AGAIN BE POSSIBLE...WITH DAMAGING WINDS AND
LARGE HAIL AS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
THEN AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, May 21, 3:29 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT TUE MAY 21 2013

OHZ055-056-064-065-212115-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-PICKAWAY OH-
429 PM EDT TUE MAY 21 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PICKAWAY...SOUTHWESTERN
LICKING...SOUTHEASTERN FRANKLIN AND NORTHERN FAIRFIELD COUNTIES
THROUGH 515 PM EDT...

AT 428 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR COMMERCIAL
POINT...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SOUTH BLOOMFIELD...
ASHVILLE...GROVEPORT...CANAL WINCHESTER...PICKERINGTON...
REYNOLDSBURG...SUMMIT STATION AND BALTIMORE.

ALSO...DUVALL...LOCKBOURNE...SLATE RUN METRO PARK...OBETZ...
LITHOPOLIS...BLACKLICK ESTATES...BRICE AND CARROLL ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4002 8275 3979 8251 3966 8307 3975 8316

AR
Special weather statement, May 21, 4:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
551 PM EDT TUE MAY 21 2013

KYZ096>100-212230-
LEWIS KY-MASON KY-PENDLETON KY-ROBERTSON KY-BRACKEN KY-
551 PM EDT TUE MAY 21 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BRACKEN...ROBERTSON...
SOUTHEASTERN PENDLETON...MASON AND WESTERN LEWIS COUNTIES THROUGH 630
PM EDT...

AT 547 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MCKINNEYSBURG TO 18 MILES SOUTHEAST OF BLUE LICKS
BATTLEFIELD...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. A WIND GUST OF 47 MPH WAS REPORTED IN NICHOLAS COUNTY
KENTUCKY.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKSVILLE...
LEWISBURG...WASHINGTON...MAYSVILLE AND TOLLESBORO.

ALSO...KENTONTOWN...MCKINNEYSBURG...PIQUA...BLUE LICKS BATTLEFIELD...
BROWNING CORNER...MILFORD...MITCHELLS MILL AND BURIKA ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3840 8348 3843 8358 3848 8359 3852 8364
      3845 8385 3848 8394 3843 8400 3848 8417
      3852 8419 3855 8417 3855 8421 3858 8421
      3856 8439 3879 8417 3872 8391 3857 8353
      3839 8341 3837 8345

SNYDER

The radar

The Cincinnati radar (KILN), 88 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
May 21, 5:30 PM EST to 5:34 PM EST
Where
Mason County, 1.28 mi ENE of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.630, -83.780

Due to thunderstorm winds, a small out-building was blown down. Also, two trees were downed, one across Highway 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453520.